Ask the Doctors July 2013 Issue

Ask The Doctors: July 2013

Q. I have two coronary stents, and I take medications for blood pressure and cholesterol. My wife and I plan to travel to Europe this summer, and I was curious about what types of precautions I should take. Any advice?

A. It is prudent of you to ask questions now, and I know that your cardiologist would appreciate this precaution. The first thing you should do is to make sure to bring along your wallet cards which describe the types and locations of your stents. In the unlikely event that you require urgent medical attention, including a heart catheterization, the cards will be extremely helpful to the doctors caring for you. If you never received wallet cards, or don’t have them anymore, then a brief description from your cardiologist would be useful. Of course, if you have any symptoms which are reminiscent of what you experienced before your stents were placed, then you should immediately seek medical assistance. Take a fresh supply of nitroglycerin (even if you’ve never used it), so that in case you develop chest discomfort, you can take one under the tongue until help arrives. I would suggest that you bring along an accurate and up-to-date medication list, as well as extra supplies of your medications.

While traveling on the plane, you should basically observe the same guidelines that everyone else does, including getting up every hour or so to walk around the cabin, and staying well-hydrated. If you don’t have any exercise restrictions, then there is no reason for you to be more cautious than usual when you are in Europe. But keep in mind that on some of these trips, excursions can frequently be long and physically taxing. The seemingly obvious precautions of planning ahead, taking rests, staying in the shade, and keeping hydrated often go out the window when people (including doctors) travel. Use common sense when engaged in such activities. Then, you can enjoy your vacation, and lessen the likelihood of any cardiac mishaps.

Q. A friend of mine was recently diagnosed with “dilated cardiomyopathy” and was told he needs a pacemaker. How would a pacemaker help?

A. A cardiomyopathy indicates any problem with the function of the heart muscle, or myocardium. Cardiomyopathies generally lead to symptoms of heart failure, including fluid overload, leg swelling, shortness of breath with exertion and lying down, and fatigue. Dilated cardiomyopathy simply means that the heart is enlarged, and cannot pump effectively. About half of all cases of heart failure result from blockages in the coronary arteries, a situation known as ischemic cardiomyopathy. Those which are unrelated to coronary artery disease, or nonischemic, can fit into several categories of which dilated cardiomyopathy is one. The situation in which the myocardium thickens can occur either when the blood pressure is high for long periods of time (hypertensive heart disease), or when a protein or other substance is deposited in the heart muscle. Eventually, the buildup of foreign substances will lead to thickening of the myocardium and its failure to function properly.

If caught early enough, infiltration of the heart muscle can sometimes be slowed or stopped by medical therapy. Otherwise the situation will progress to heart failure, requiring the attention of a cardiologist specializing in such disorders. When the pump function of the heart is impaired, the risk of arrhythmias is increased. An implantable cardioverter-defibrillator (ICD) can shock the heart out of a lethal arrhythmia, and is often recommended. All ICDs can function as pacemakers. Sometimes the muscle of a failing heart does not contract all at the same time, a situation known as “dyssynchrony.” A biventricular pacemaker is another type of implanted device which can increase the synchrony of contraction, helping the heart pump more effectively.

Comments (1)

my house keeper is here and her blood pressure is 149/59 and she is on 2 meds.banazapril and something that starts with a m.

Posted by: Unknown | December 13, 2013 11:31 AM    Report this comment

New to Heart Advisor? Register for Free!

Already Registered?
Log In